Winter Weather, Miller
- When
- December 25, 4:00 PM CST to 11:00 PM CST
- Where
- Miller forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
A deep upper level low pressure system that produced severe thunderstorms across the southern half of Northeast Texas into much of Northern Louisiana produced widespread rain across all of Southwest Arkansas during Christmas Day. However, much colder arctic air moved into the Middle Red River Valley during the late afternoon and evening hours of the 25th which allowed the rain to change over to…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep upper level low pressure system that produced severe thunderstorms across the southern half of Northeast Texas into much of Northern Louisiana produced widespread rain across all of Southwest Arkansas during Christmas Day. However, much colder arctic air moved into the Middle Red River Valley during the late afternoon and evening hours of the 25th which allowed the rain to change over to snow very quickly. Lighter amounts of accumulating snow was reported across a few counties in Southwest Arkansas. This heavy wet snow resulted in a few minor traffic accidents due to snow accumulating on some roadways and overpasses. The following were some snowfall accumulations across Northeast Texas: 2 inches near Texarkana, 3 inches near Prescott.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 12:27 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CST TUE DEC 25 2012
.UPDATE...
ZONE UPDATE JUST SENT TO CANCEL SVR WATCH #693 FOR E TX/EXTREME NW
LA/UNION COUNTY AR AS THE SQUALL LINE HAS ACCELERATED E INTO
NCNTRL LA. DRIER AND MORE STABLE AIR IS RAPIDLY WORKING ITS WAY E
BEHIND THE LINE ASSOCIATED WITH THE DRY SLOTTING EVIDENT ON THE
WATER VAPOR IMAGERY BENEATH THE CENTER OF THE CLOSED LOW ALONG THE
RED RIVER OF SRN OK/N TX.
ALSO MADE MINOR CHANGES TO POPS OVER E TX/WRN LA AS WELL TO
COINCIDE WITH THE DIMINISHING RAINFALL TRENDS...ALTHOUGH THIS
SHOULD FILL IN A BIT LATER FOR THE WRAP AROUND PRECIPITATION NEAR
THE LOW CENTER. NO OTHER CHANGES ATTM.
15
&&
.PREV DISCUSSION... /ISSUED 1028 AM CST TUE DEC 25 2012/
DISCUSSION...
QUITE A FEW UPDATES THIS MORNING. FIRST OF ALL...EXPANDED THE
WINTER STORM WARNING TO INCLUDE RED RIVER AND BOWIE COUNTIES IN NE
TX...AS WELL AS LITTLE RIVER...SEVIER...AND HOWARD COUNTIES IN SW
AR AS THE SHORT TERM PROGS ARE IN GOOD AGREEMENT WITH THE CENTER
OF THE 500MB LOW TRACKING A LITTLE FARTHER S ACROSS NNE TX LATER
THIS AFTERNOON/EVENING. COLD SUBFREEZING AIR WILL BEGIN TO SPILL
SE ACROSS SE OK/SW AR/EXTREME NE TX LATE THIS AFTERNOON...RESULTING
IN A QUICK CHANGEOVER OVER THESE AREAS. DID BEEF UP SNOWFALL
ACCUMULATIONS TO 4-6 INCHES OVER THE WARNING AREA...ALTHOUGH AREAS
OVER NRN MCCURTAIN COUNTY MAY SEE ACCUMULATIONS NEARING 8 INCHES.
ALSO EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE THE REMAINDER
OF THE SW AR COUNTIES EXCEPT UNION COUNTY...AS SNOWFALL
ACCUMULATIONS OF 1-3 INCHES ARE EXPECTED OVER THESE AREAS. MAY
HAVE TO EXPAND THE ADVISORY FARTHER S ACROSS NE TX AND UNION
COUNTY LATER THIS AFTERNOON...DEPENDING UPON THE SPEED OF THE
ARRIVAL OF THE SUBFREEZING TEMPS AS THE PRECIPITATION CHANGES
OVER.
ALSO ADDED SE OK/ADJACENT SW AR INTO THE LAKE WIND ADVISORY
TODAY...AS THE STRENGTHENING PRESSURE GRADIENT HAS RESULTED IN
CRITERIA BEING MET THIS MORNING.
REGARDING THE SVR THREAT...SVR WATCH #693 IS IN EFFECT UNTIL 22Z
FOR E TX/N LA ALONG/S OF I-20...AS WELL AS UNION COUNTY AR. MAIN
THREAT WILL BE HAIL FROM THESE ELEVATED STORMS ROOTED WELL N OF
THE WARM FRONT...WHICH EXTENDS ALONG A LFK...TO ACP...TO N OF A
BTR AND MCB LINE AS OF 16Z. GIVEN THE FARTHER S TRACK OF THE COLD
CORE LOW...THIS AND THE ONGOING CONVECTION SHOULD KEEP THE FRONT
FROM MOVING VERY FAR N INTO NCNTRL LA...WITH GOOD AGREEMENT
AMONGST THE PROGS OF NEAR A OCH...TO IER AND OLLA/COLUMBIA LINE BY
EARLY/MID AFTERNOON. THIS WOULD KEEP THE ISOLATED TORNADO/DAMAGING
WIND THREAT ALONG/S OF THE FRONT AS WELL...MAINLY ACROSS S LA/MS.
VERY LITTLE CHANGES NEEDED TO GOING POPS AND TEMPS...ALTHOUGH AN
ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE ACROSS DEEP E TX/NW
LA AS THE STRONGER STORMS HAVE TRAINED FOR A COUPLE OF HOURS OVER
THE SAME AREAS...RESULTING IN AMOUNTS OF 1-3 INCHES OVER THESE
AREAS SINCE EARLY THIS MORNING. BUT WITH DRY SLOTTING SPREADING E
BENEATH THE CLOSED 500MB LOW THIS AFTERNOON...THIS CONVECTION
SHOULD SPREAD ENE OVER AREAS THAT HAVE NOT SEEN AS MUCH
RAIN...AND CAN THUS TAKE THIS ADDITIONAL RAINFALL.
ENTIRE SUITE OF PRODUCTS...ADVISORIES...AND WARNING ARE NOW
AVAILABLE.
15
AVIATION...
A NEARLY STATIONARY FRONTAL SYSTEM THAT WILL EDGE NORTH TO NEAR A
KLFK TO KAEX LINE THIS AFTERNOON WILL CONTINUE TO CONTRIBUTE TO
WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT PERIODS OF IFR CIGS AND
VSBYS DUE TO RAIN AND FOG AREA WIDE THROUGHOUT THE AFTERNOON INTO
THE EVENING. COLD AIR WILL BEGIN TO SPILL SOUTHWARD INTO THE REGION
LATE THIS AFTERNOON INTO THE EVENING...BRINGING IFR FLIGHT
CONDITIONS DUE TO SNOW...ACROSS SOUTHEAST OKLAHOMA AND ADJACENT
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. SURFACE WINDS WILL INCREASE
AS A PRESSURE GRADIENT TIGHTENS WITH SPEEDS BECOMING NORTHWEST 15 TO
25 KNOTS WITH HIGHER GUSTS AS THE COLDER AIR ARRIVES TONIGHT.
TSTMS TODAY WILL PRODUCE WIDESPREAD MODERATE TO SEVERE TURBULENCE
ACROSS THE REGION. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 29 41 26 49 40 / 50 10 0 10 20
MLU 33 41 25 51 39 / 50 10 0 10 20
DEQ 22 32 19 41 30 / 70 10 0 10 10
TXK 25 37 22 44 36 / 60 10 0 10 20
ELD 29 41 21 46 35 / 60 10 0 10 20
TYR 25 37 23 49 39 / 30 10 0 10 20
GGG 27 38 23 49 39 / 30 10 0 10 20
LFK 31 43 26 53 45 / 20 10 0 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059-070.
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: ARZ060-061-071>073.
WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059.
WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: ARZ060-061-070>072.
LA...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: LAZ001-002-010.
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: LAZ003>006-011>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: OKZ077.
WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: TXZ096-097.
WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: TXZ108>112.
&&
15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1139 AM CST TUE DEC 25 2012 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126- 136>138-261200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- 1139 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM WILL PROGRESS EAST ACROSS NORTH TEXAS THIS AFTERNOON AND ACROSS THE REGION THIS EVENING...WITH AREAS OF RAIN GRADUALLY CHANGING OVER TO SNOW LATE THIS AFTERNOON THROUGH THIS EVENING AS COLDER SUBFREEZING AIR BEGINS TO SPREAD SOUTHEAST BEHIND THIS SYSTEM. SNOWFALL ACCUMULATIONS OF FOUR TO SIX INCHES WILL BE POSSIBLE MAINLY NORTH OF A CLARKSVILLE AND NEW BOSTON TEXAS...TO ASHDOWN AND NASHVILLE ARKANSAS LINE...WITH ISOLATED AMOUNTS NEARING EIGHT INCHES POSSIBLE ACROSS NORTHERN MCCURTAIN COUNTY OKLAHOMA. THE SNOW THAT DOES ACCUMULATE ON THE ELEVATED SURFACES SUCH AS TREES AND POWER LINES MAY ALSO CONTRIBUTE TO SPORADIC POWER OUTAGES...AS NORTH NORTHWEST WINDS INCREASE AND BECOME GUSTY ONCE THE PRESSURE GRADIENT TIGHTENS IN WAKE OF THE DEPARTING AREA OF SURFACE LOW PRESSURE THAT WILL LIFT NORTHEAST ACROSS CENTRAL AND NORTHEAST LOUISIANA. FARTHER SOUTH ALONG THE INTERSTATE 30 AND 20 CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...SNOW ACCUMULATIONS OF ONE TO THREE INCHES IS EXPECTED...MAINLY NORTH OF A TYLER TEXAS...TO TEXARKANA... LEWISVILLE AND MAGNOLIA ARKANSAS LINE. LOOK FOR THE SNOW TO BEGIN TO TAPER OFF FROM WEST TO EAST LATE TONIGHT AS THIS STORM SYSTEM LIFTS NORTHEAST OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED THIS EVENING AND TONIGHT FOR SNOWFALL ACCUMULATION REPORTS ACROSS THE AREA. LAZ001>006-010>014-017>022-TXZ149>153-165>167-261200- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY- ANGELINA-SAN AUGUSTINE-SABINE TX- 1139 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM WILL PROGRESS EAST ACROSS NORTH TEXAS THIS AFTERNOON AND ACROSS THE REGION THIS EVENING. MEANWHILE...A WARM FRONT WILL LIFT NORTH AHEAD OF THIS SYSTEM INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA THIS AFTERNOON. STRONG LARGE SCALE FORCING AHEAD OF THIS STORM SYSTEM COUPLED WITH THE STRONG INSTABILITY AT THE SURFACE AND ALOFT NEAR AND NORTH OF THE FRONT WILL RESULT IN THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF EXTREME EASTERN TEXAS AND NORTHCENTRAL LOUISIANA. SEVERE THUNDERSTORMS THAT ARE ROOTED NEAR THE FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES...WHILE THE STRONGER STORMS NORTH OF THE FRONT BUT IN THE COOLER SURFACE AIR WILL BE CAPABLE OF PRODUCING LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS...WITH SOME CELL TRAINING POSSIBLY PRODUCING MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS. MUCH COLDER AIR WILL BEGIN TO FILTER SOUTHEAST INTO THE REGION THIS EVENING...WITH SOME OF THE WRAP AROUND RAINS ASSOCIATED NEAR THE CENTER OF THIS STORM SYSTEM POSSIBLY CHANGING OVER TO A WINTRY MIX OF RAIN AND SNOW THIS EVENING AND OVERNIGHT GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH LOUISIANA ALONG AND NORTH OF A JACKSONVILLE...HENDERSON...AND CARTHAGE TEXAS...TO STONEWALL AND MONROE LOUISIANA LINE. HOWEVER...LITTLE IF ANY SNOW ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON ACROSS MAINLY THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND DMG 7 S HEMPHILL 31.24N 93.85W
12/25/2012 SABINE TX LAW ENFORCEMENT
TREE DOWN ACROSS FM 2343 NEAR YELLOWPINE
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND DMG 10 SSE HEMPHILL 31.21N 93.79W
12/25/2012 SABINE TX LAW ENFORCEMENT
TREES DOWNED ON POWERLINES NEAR SIX MILE
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG DODSON 32.08N 92.66W
12/25/2012 WINN LA LAW ENFORCEMENT
TREES AND POWERLINES DOWN ALONG HWY 126
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND DMG 12 WNW DODSON 32.15N 92.85W
12/25/2012 WINN LA LAW ENFORCEMENT
TREE DOWN ON HWY 501 NEAR MILL COMMUNITY
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG COLUMBIA 32.10N 92.08W
12/25/2012 CALDWELL LA LAW ENFORCEMENT
TREE DOWN ACROSS HWY 165
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG BROWNSVILLE-BAWCOMVILLE 32.48N 92.16W
12/25/2012 OUACHITA LA LAW ENFORCEMENT
TREE DOWN ON EVERGREEN STREET
&&
25The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418956, 418959.